Alert archive / Texas / Tornado Warnings in 2004

Tornado Warning 36, NWS San Angelo, TX

May 13, 2004Mason County, Texas

NWS San Angelo, TX issued this tornado warning at May 13, 2004, 6:05 PM CDT for Mason County, Texas. It was in force for 55 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2004, 6:05 PM CDT (23:05 UTC)
Expired
May 13, 2004, 7:00 PM CDT
In force
55 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Mason County, TX

The radar

The San Angelo radar (KSJT), 140 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:15 PM CDTTORNADO4 S Mason, TX
May 13, 6:15 PM CDTTORNADO4 S Mason, TX
May 13, 6:15 PM CDTTORNADO4 S Mason, TX
May 13, 6:17 PM CDTHAIL 0.88Mason, TX
May 13, 6:17 PM CDTHAIL 0.88Mason, TX
May 13, 6:17 PM CDTHAIL 0.88Mason, TX
May 13, 6:17 PM CDTHAIL 0.88Mason, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:55 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3925 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 132305
TORSJT
TXC319-140000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  MASON COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF MASON

* UNTIL 700 PM CDT

* AT 556 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 4 MILES
  NORTHWEST OF MASON...MOVING EAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MASON BY 610 PM CDT
  LOYAL VALLEY BY 700 PM CDT

HAIL UP TO THE SIZE OF BASEBALLS ARE ALSO LIKELY WITH THIS STORM. 
GOLF BALL SIZE HAIL HAS BEEN REPORTED 8 MILES WEST OF MASON AND HAS 
BEEN FALLING SINCE 518 PM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3088 9933 3071 9940 3053 9896 3086 9898

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 13, 3:26 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 13, 3:26 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT THU MAY 13 2004

.SHORT TERM...
NOT MUCH TIME DUE TO SEVERE WEATHER...STORMS DEVELOPED ALONG COLD
FRONT ACROSS THE BIG COUNTRY...AND ALSO OVER THE HEARTLAND AND
EASTERN CONCHO VALLEY IN RESPONSE TO A WESTWARD MOVING OUTFLOW
BOUNDARY FROM EARLIER ACTIVITY IN CENTRAL TEXAS. OUR THINKING IS THAT
STORMS ALONG FRONT WILL CONTINUE TONIGHT AS THE FRONT SAGS SOUTHWARD.
DRY LINE CURRENTLY NEAR SAN ANGELO...BUT BELIEVE IT WILL REMAIN
STATIONARY OR POSSIBLY MOVE BACK WEST A BIT UNTIL UPPER LEVEL SYSTEM
OUT WEST GETS CLOSER. &&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     55  70  54  81 /  60  20  10   0
SAN ANGELO  60  74  56  81 /  70  40  10  10
JUNCTION    64  77  56  81 /  70  50  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

09
Hazardous weather outlook, May 13, 3:35 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
335 PM CDT THU MAY 13 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-142034-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
335 PM CDT THU MAY 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON AND EVENING. THE MAIN THREATS ARE LARGE HAIL AND
DAMAGING WINDS. TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL ALSO BE POSSIBLE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 13, 5:10 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
510 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             WINGATE                 32.04N 100.11W
05/13/2004  0.88 INCH        RUNNELS            TX   CO-OP OBSERVER

&&
Local storm report, May 13, 5:11 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             WINGATE                 32.04N 100.11W
05/13/2004  1.25 INCH        RUNNELS            TX   CO-OP OBSERVER

&&
Local storm report, May 13, 5:18 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
518 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             2 S TUSCOLA             32.18N 99.80W
05/13/2004  1.00 INCH        TAYLOR             TX   AMATEUR RADIO

&&

HT
Special weather statement, May 13, 5:40 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
540 PM CDT THU MAY 13 2004

TXZ049-054-065-066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-132254-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-TOM GREEN TX-

TORNADO WATCH NUMBER 200 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN WEST CENTRAL TEXAS...

FISHER...	HASKELL...	JONES...	NOLAN...
SHACKELFORD...	THROCKMORTON...
Local storm report, May 13, 5:57 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
557 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             15 E MASON              30.75N 98.98W
05/13/2004  1.75 INCH        MASON              TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL DISABLED VEHICLES REPORTED BY MASON
            COUNTY SHERIFFS DEPARTMENT.

&&

HT
Local storm report, May 13, 5:59 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
559 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             8 W MASON               30.75N 99.36W
05/13/2004  1.75 INCH        MASON              TX   PUBLIC

            NWS RAINFALL OBSERVER REPORTED GOLFBALL SIZE HAIL BETWEEN
            518 AND 555 PM CDT.

&&

HT

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:32 PM CDTSevere Thunderstorm WarningSJTHaskell58 min
May 13, 1:22 PM CDTTornado WarningSJTHaskell53 min
May 13, 1:26 PM CDTSevere Thunderstorm WarningSJTJones64 min
May 13, 1:37 PM CDTSevere Thunderstorm WarningSJTMcCulloch53 min
May 13, 1:49 PM CDTSevere Thunderstorm WarningSJTKimble, Mason56 min
May 13, 1:50 PM CDTSevere Thunderstorm WarningSJTFisher55 min
May 13, 1:53 PM CDTTornado WarningSJTFisher52 min
May 13, 1:57 PM CDTSevere Thunderstorm WarningSJTColeman, Runnels63 min
May 13, 2:00 PM CDTTornado WarningSJTJones60 min
May 13, 2:12 PM CDTSevere Thunderstorm WarningSJTMenard63 min
May 13, 2:13 PM CDTTornado WarningSJTThrockmorton62 min
May 13, 2:15 PM CDTFlash Flood WarningSJTHaskell4 hr
May 13, 2:17 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch58 min
May 13, 2:19 PM CDTTornado WarningSJTHaskell56 min
May 13, 2:38 PM CDTSevere Thunderstorm WarningSJTFisher67 min
May 13, 2:45 PM CDTSevere Thunderstorm WarningSJTMason60 min
May 13, 2:52 PM CDTTornado WarningSJTJones53 min
May 13, 3:02 PM CDTTornado WarningSJTColeman, Runnels58 min
May 13, 3:10 PM CDTSevere Thunderstorm WarningSJTTaylor65 min
May 13, 3:11 PM CDTSevere Thunderstorm WarningSJTThrockmorton64 min
May 13, 3:16 PM CDTSevere Thunderstorm WarningSJTConcho, McCulloch59 min
May 13, 3:19 PM CDTSevere Thunderstorm WarningSJTMenard, Shackelford56 min
May 13, 3:28 PM CDTSevere Thunderstorm WarningSJTNolan47 min
May 13, 3:33 PM CDTTornado WarningSJTConcho, Runnels42 min
May 13, 3:39 PM CDTTornado WarningSJTTaylor66 min
May 13, 3:43 PM CDTTornado WarningSJTShackelford, Throckmorton62 min
May 13, 3:45 PM CDTFlash Flood WarningSJTColeman, Concho, McCulloch, Mason, Menard, Runnels6 hr
May 13, 3:46 PM CDTSevere Thunderstorm WarningSJTJones59 min
May 13, 3:56 PM CDTSevere Thunderstorm WarningSJTMason64 min
May 13, 4:02 PM CDTSevere Thunderstorm WarningSJTColeman58 min
May 13, 4:12 PM CDTSevere Thunderstorm WarningSJTMason, Menard63 min
May 13, 4:14 PM CDTSevere Thunderstorm WarningSJTNolan61 min
May 13, 4:16 PM CDTSevere Thunderstorm WarningSJTThrockmorton44 min
May 13, 4:20 PM CDTTornado WarningSJTNolan25 min
May 13, 4:25 PM CDTFlash Flood WarningSJTTaylor110 min
May 13, 4:35 PM CDTSevere Thunderstorm WarningSJTCallahan55 min
May 13, 4:39 PM CDTTornado WarningSJTTaylor66 min
May 13, 4:46 PM CDTSevere Thunderstorm WarningSJTShackelford59 min
May 13, 4:54 PM CDTSevere Thunderstorm WarningSJTRunnels66 min
May 13, 5:11 PM CDTSevere Thunderstorm WarningSJTMason64 min
May 13, 5:25 PM CDTSevere Thunderstorm WarningSJTCallahan65 min
May 13, 5:44 PM CDTSevere Thunderstorm WarningSJTTaylor46 min
May 13, 6:01 PM CDTSevere Thunderstorm WarningSJTMcCulloch, Menard59 min
May 13, 6:45 PM CDTSevere Thunderstorm WarningSJTBrown, Coleman45 min
May 13, 6:57 PM CDTTornado WarningSJTMason33 min
May 13, 6:58 PM CDTSevere Thunderstorm WarningSJTMenard62 min

Nearby

Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.